Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 188, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2006, 2:57 PM CDT for Pawnee County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2006, 2:57 PM CDT (19:57 UTC)
- Expired
- Jul 12, 2006, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:01 PM CDT | HAIL 0.88 | 2 Nw Burdett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 121958 SVRDDC KSC145-122045- /O.NEW.KDDC.SV.W.0188.060712T1957Z-060712T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT WED JUL 12 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 345 PM CDT * AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURDETT...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHWESTERN PAWNEE COUNTY... BURDETT... ROZEL... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3833 9958 3810 9957 3812 9938 3834 9932 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 122014 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT WED JUL 12 2006 KSC145-122045- /O.CON.KDDC.SV.W.0188.000000T0000Z-060712T2045Z/ PAWNEE KS- 314 PM CDT WED JUL 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTHWESTERN PAWNEE COUNTY... AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURDETT...MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3833 9958 3810 9957 3812 9938 3834 9932 $$ LACY
000 WWUS53 KDDC 122037 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT WED JUL 12 2006 KSC145-122047- /O.EXP.KDDC.SV.W.0188.000000T0000Z-060712T2045Z/ PAWNEE KS- 337 PM CDT WED JUL 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE COUNTY EXPIRES AT 345 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. LAT...LON 3833 9958 3810 9957 3812 9938 3834 9932 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:50 AM CDT, 12 hours 7 minutes earlier.
Area forecast discussion, Jul 12, 2:50 AM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 AM CDT WED JUL 12 2006 .DISCUSSION... DAYS 1-2... NO REAL SURPRISES FOR THIS CYCLE. THE MAIN CONCERN WILL AGAIN BE CONVECTIVE INITIATION, ITS EVOLUTION, AND ITS IMPACT ON THE BOUNDARY LAYER EACH DAY. THE UPPER LEVEL SHORT WAVE TROUGH NOW OVER THE GREAT LAKES CONTINUES TO MOVE EAST INTO NEW ENGLAND AS A SERIES OF UPSTREAM RIPPLES MOVE ACROSS THE ROCKIES INTO THE PLAINS ON THE STRENGTH OF A SOMEWHAT MORE ZONAL FLOW ALOFT. MEANWHILE THE BOUNDARY LAYER REMAINS QUITE UNSTABLE WITH DEWPOINTS IN THE 60S ALL THE WAY WEST INTO CENTRAL COLORADO. A SURFACE TROUGH/CONVERGENCE BAND REMAINS IN PLACE FROM THE GREAT LAKES TO SOUTHWEST KANSAS. BY THIS AFTERNOON WE SHOULD AGAIN SEE THUNDERSTORMS COOK OFF IN THE UNSTABLE BOUNDARY LAYER OVER SOUTHWEST KANSAS. CAPE WILL NOT BE HUGE BUT THERE MAY BE ENOUGH - ALONG WITH ENOUGH MID LEVEL DRY AIR - TO PRODUCE THE ISOLATED SEVERE STORM OR TWO WITH LOW END SEVERE HAIL AND WET DOWNBURST WINDS. LITTLE SIGNIFICANT CHANGE IS EXPECTED IN THIS ENVIRONMENT FOR THURSDAY LATE DAY INTO OVERNIGHT AS THE UPPER LEVEL FLOW CONTINUES TO SHOW A NORTHWEST COMPONENT WITH AT LEAST ON LAST DAMPENED SHORT WAVE TROUGH ALOFT TO KICK OFF ANOTHER ROUND OF STORMS THURSDAY NIGHT. GIVEN THE ABOVE, HAVE KEPT POPS IN PLACE FOR LATE AFTERNOON AND EVENING BOTH DAYS AND HAVE INCREASED THEM SLIGHTLY FROM THE PREVIOUS FORECAST. WOULD GO HIGHER YET BUT FOR THE DESIRED INTER-OFFICE TOLERANCES IN THE GRIDS. ONLY MINOR ADJUSTMENTS TO TEMPERATURES AND WINDS. DAYS 3-7... NO CHANGES MADE IN THE DAY 3-7 FORECAST GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 69 93 69 / 40 50 10 30 GCK 93 68 95 68 / 50 30 20 40 EHA 92 68 92 68 / 40 30 10 40 LBL 93 68 95 68 / 50 40 10 40 HYS 88 70 94 70 / 10 30 10 30 P28 92 71 93 71 / 20 50 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNSON/FINCH FN08/24
Hazardous weather outlook, Jul 12, 5:45 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 545 AM CDT WED JUL 12 2006 KSZ030-031-043>046-061>066-074>081-084>090-131000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 545 AM CDT (445 AM MDT) WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT MUCH LIKE YESTERDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST KANSAS THIS AFTERNOON AND MOVE SLOWLY EASTWARD OVERNIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME HAIL OF AN INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND OVERNIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING HAIL OF AN INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS MAY BE NEEDED AGAIN TOMORROW AFTERNOON AND NIGHT. JOHNSON
In the hours before
Local storm report, Jul 12, 1:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 ENE GARDEN CITY 37.99N 100.81W
07/11/2006 E0.75 INCH FINNEY KS TRAINED SPOTTER
0635 PM HAIL 2 E GARDEN CITY 37.98N 100.83W
07/11/2006 E1.75 INCH FINNEY KS PUBLIC
0735 PM HAIL 11 WSW INGALLS 37.77N 100.64W
07/11/2006 E1.00 INCH GRAY KS PUBLIC
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 44 min |
| Jul 11, 7:58 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jul 11, 8:35 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 55 min |
| Jul 11, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 57 min |
| Jul 12, 3:06 PM CDT | Special Weather Statement | DDC | Ellis | 39 min |
| Jul 12, 3:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jul 12, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 37 min |
| Jul 12, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 55 min |
| Jul 12, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 36 min |
| Jul 12, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.